Drug-Induced Acute Liver Failure

Shahid - Habib, Obaid S. Shaikh

Research output: Contribution to journalReview article

10 Scopus citations

Abstract

Drug-induced acute liver failure (ALF) disproportionately affects women and nonwhites. It is most frequently caused by antimicrobials and to a lesser extent by complementary and alternative medications, antiepileptics, antimetabolites, nonsteroidals, and statins. Most drug-induced liver injury ALF patients have hepatocellular injury pattern. Cerebral edema and intracranial hypertension are the most serious complications of ALF. Other complications include coagulopathy, sepsis, metabolic derangements, and renal, circulatory, and respiratory dysfunction. Although advances in intensive care have improved outcome, ALF has significant mortality without liver transplantation. Liver-assist devices may provide a bridge to transplant or to spontaneous recovery.

Original languageEnglish (US)
Pages (from-to)151-162
Number of pages12
JournalClinics in Liver Disease
Volume21
Issue number1
DOIs
StatePublished - Feb 1 2017
Externally publishedYes

Keywords

  • Cerebral edema
  • Drug hepatotoxicity
  • Encephalopathy
  • Liver failure
  • Liver transplantation

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Drug-Induced Acute Liver Failure'. Together they form a unique fingerprint.

  • Cite this